DONNA H. RYAN, M.D.
This content is PDF only. Please click on the PDF icon to access.
To the editor: We wish to add our experience to those reported by Adams and colleagues in their paper "Thrombocytopenia and Intravenous Heroin Use" in the September 1978 issue (1).
In 1976 and 1977 we saw five active intravenous heroin users (all men) who had profound thrombocytopenia, increased megakaryocytes in the bone marrow, and rapid response during hospitalization with steroid treatment or splenectomy, or both. When one patient again injected heroin, his thrombocytopenia recurred.
Nonimmunologic causes were excluded. None of the patients had evidence of hypersplenism. Laboratory results excluded disseminated intravascular coagulation. All five patients had normal prothrombin and partial
RYAN DH. Heroin and Thrombocytopenia. Ann Intern Med. 1979;90:852–853. doi: https://doi.org/10.7326/0003-4819-90-5-852_2
Download citation file:
Published: Ann Intern Med. 1979;90(5):852-853.
Copyright © 2019 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use